Michigan, 2007

Lake-Effect Snow in Michigan, February 14 to 15, 2007

February 14 to 15, 2007 · NWS GRR · 2 events in 2 counties and zones

Lake effect snow occurred across Allegan and Van Buren counties with maximum snowfall of 7 inches for this event reported in South Haven.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

Lake effect snow occurred across Allegan and Van Buren counties with maximum snowfall of 7 inches for this event reported in South Haven.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Feb 14, 3:25 PM EST, 3 hours 35 minutes earlier.

Area forecast discussion, Feb 14, 3:25 PM EST, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
325 PM EST WED FEB 14 2007

.SHORT TERM...
WILL KEEP A LAKE EFFECT SNOW WARNING FOR ALLEGAN AND VAN BUREN
COUNTIES AND AN ADVISORY FOR THE REST OF THE COASTAL STRIP PLUS
KALAMAZOO COUNTY FOR THE 24 HOUR PERIOD BEGINNING AT 23Z TONIGHT.

FOR TONIGHT AND FRIDAY...FLOW BACKS NW AND LAKE EFFECT SNOW SHOULD
SPREAD INLAND DURING THE EVENING. FORECAST PROBLEMS WILL INCLUDE HOW
MUCH SNOW FALLS WHERE AND HOW LOW TEMPS WILL FALL INLAND WHERE SKIES
WILL REMAIN MOSTLY CLEAR THROUGH AT LEAST 06Z. COULD SEE SOME BELOW
ZERO TEMPS THIS EVENING IN THE COLD AIR DRAINAGE SITES LIKE RQB.
TEMPS SHOULD STEADY OFF OR RISE SLIGHTLY AFTER 06Z AS LAKE EFFECT
CLOUDS AND SNOW SHOWERS WORK INLAND. WILL HAVE CAT POPS ACROSS THE
LAKE SHORE COUNTIES AND LIKELY THE NEXT ROW INLAND WITH CHANCE POPS
EAST OF THERE. WILL KEEP THIS SAME POPS AND WEATHER BREAKOUT GOING
THROUGH THURSDAY...BUT RAISE POPS INLAND AS THE FLOW GOES MORE
WESTERLY. INVERSION HEIGHTS REMAIN NEAR 10 KFT THROUGH THE DAY AND
ACCUMS SHOULD HAVE NO TROUBLE REACHING THE 8 INCH IN 24 HOUR
CRITERIA FOR PARTS OF ALLEGAN AND VAN BUREN COUNTIES. ACCUMS MAY
ALSO BE HIGHER THAN THIS ACROSS PARTS OF EXTREME WESTERN MASON AND
OCEANA COUNTIES...BIG AND LITTLE SABLE POINTS...BUT MOST OF THE REST
OF THOSE COUNTIES SHOULD SEE AN ADVISORY CRITERIA EVENT.

FOR THURSDAY NIGHT AND FRIDAY ...SNOW SHOWERS SHOULD TAPER OFF AND
PERHAPS END AFTER 06Z AS SHORTWAVE RIDGING WORKS IN. WILL KEEP
LIKELY POPS GOING FOR THE COASTAL STRIP WITH CHANCE INLAND BUT THIS
IS MAINLY FOR THE EVENING. WILL HAVE FRIDAY DRY AS SURFACE AND UPPER
RIDGING DOMINATE.

FOR FRIDAY NIGHT...ANOTHER FAST MOVING SHORTWAVE TROUGH ARRIVES FROM
THE NORTHWEST. THIS SYSTEM LOOKS PRETTY GOOD IN THE LAST COUPLE OF
GFS RUNS...SO BUMPED THE POPS UP TO HIGH CHANCE FOR THE ENTIRE CWA
AND THESE MAY HAVE TO BE RAISED TO LIKELY IN FUTURE SHIFTS IF MODEL
TRENDS CONTINUE.

.LONG TERM...
THE GFS ENSEMBLES HINT AT ONE MORE BLAST OF ARCTIC AIR THIS WEEKEND
BEFORE WE BEGIN A WARMUP NEXT WEEK.

A CLIPPER SYSTEM WILL MOVE FROM THE NORTHERN PLAINS TO NEAR CHICAGO
BY SATURDAY MORNING. THIS SYSTEM MAY BRING SOME LIGHT SNOW ACROSS
THE SOUTHWEST CWA SATURDAY MORNING. ANOTHER SURGE OF ARCTIC AIR WILL
MOVE IN BEHIND THE SYSTEM. H8 TEMPS FALL TO -19C BEHIND THE FRONT.
BOUNDARY LAYER WINDS ARE PROGD TO BE FROM 340 DEGREES WHICH WILL
LIMIT THE EASTWARD EXTENT OF THE SHSN. STRONG WARM AIR ADVECTION
THEN COMMENCES SUNDAY NIGHT AS A RIDGE OVER THE ROCKIES MOVES EAST
AND DISPLACES THE UPPER TROUGH THAT/S BEEN IN PLACE FOR THE PAST FEW
WEEKS. H8 TEMPS RISE TO -1C BY MONDAY AFTERNOON. THIS WILL CAUSE
SHSN TO GRIND TO A HALT. SEVERAL SHORT WAVE ARE STILL PROGD TO MOVE
THROUGH THE REGION. GFS SHOWS A WAVE MOVING ACROSS THE STRAITS
TUESDAY MORNING. ISENTROPIC LIFT AHEAD OF IT MAY GENERATE SOME LIGHT
SNOW MONDAY NIGHT AND TUESDAY. FORECAST SOUNDINGS SUPPORT SNOW WITH
FREEZING LEVELS BELOW 1500 FEET. ANOTHER STRONGER WAVE IS PROGD TO
MOVE ACROSS THE UPPER MIDWEST TUESDAY NIGHT AND WEDNESDAY. WE/LL
KEEP LOW CHC POPS IN THE FORECAST FOR THIS FEATURE.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...LAKE EFFECT SNOW WARNING IN
EFFECT TONIGHT AND THURSDAY FOR ALLEGAN AND VAN BUREN COUNTIES.
LAKE EFFECT SNOW ADVISORY IN EFFECT TONIGHT AND THURSDAY FOR
MASON...OCEANA... MUSKEGON...OTTAWA AND KALAMAZOO COUNTIES.

SMALL CRAFT ADVISORY FOR THE ENTIRE NEARSHORE THROUGH FRIDAY.

&&

OSTUNO 93
Hazardous weather outlook, Feb 14, 5:10 AM EST, 13 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
510 AM EST WED FEB 14 2007

MIZ037>040-043>046-050>052-056>059-064>067-071>074-151015-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
510 AM EST WED FEB 14 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SOME ROADS WILL BE SNOW COVERED AND TREACHEROUS IN SOUTHERN LOWER
MICHIGAN DUE TO THE RECENT STORM. DRIFTING SNOW COULD PROLONG THE
SLICK DRIVING CONDITIONS.

LAKE EFFECT SNOW WILL BE ON THE INCREASE LATER TODAY. SOME OF THE SNOW
COULD BECOME HEAVY TONIGHT...ESPECIALLY SOUTH OF HOLLAND.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ICE ON THE RIVERS...WILL NEED TO BE MONITORED THROUGH NEXT WEEK.
THERE IS A POTENTIAL FOR A WARMING TREND TO DEVELOP NEXT WEEK.
THIS MAY LEAD TO AN INCREASED RISK FOR ICE JAMS...ESPECIALLY IF
THE WARM UP IS ACCOMPANIED BY RAIN. RESIDENTS WHO LIVE IN AREAS
PRONE TO ICE JAM FLOODING SHOULD PAY CLOSE ATTENTION TO THE
SITUATION THROUGH NEXT WEEK.

THE LAKE EFFECT SNOWFALL COULD BE LOCALLY HEAVY SOUTH OF HOLLAND
ON THURSDAY. ANOTHER ROUND OF SNOW CLOUD DEVELOP ON
SATURDAY...LEADING TO SOME ACCUMULATIONS. LAKE EFFECT SNOW IS
EXPECTED TO REDEVELOP FOR SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LMZ844>849-151015-
ST JOSEPH TO SOUTH HAVEN-SOUTH HAVEN TO HOLLAND-
HOLLAND TO GRAND HAVEN-GRAND HAVEN TO WHITEHALL-
WHITEHALL TO PENTWATER-PENTWATER TO MANISTEE-
510 AM EST WED FEB 14 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SMALL CRAFT ADVISORIES ARE IN EFFECT FOR ICE FREE AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

WAVES HAZARDOUS TO SMALL CRAFT WILL PERSIST IN ICE FREE AREAS
THROUGH MUCH OF THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 lake-effect snow. Local standard time, as filed.

Lake-Effect Snow, Allegan

When
February 14, 7:00 PM EST to February 15, 4:00 PM EST
Where
Allegan forecast zone
Reported by
NWS Storm Survey
Coordinates
42.518, -85.910 (the zone’s center; the record gives no point)

Holland and Bloomingdale reported six inches of lake effect snow with this event.

Lake-Effect Snow, Van Buren

When
February 14, 7:00 PM EST to February 15, 4:00 PM EST
Where
Van Buren forecast zone
Reported by
NWS Storm Survey
Coordinates
42.285, -86.306 (the zone’s center; the record gives no point)

South Haven reported seven inches of lake effect snow with this event.

What these are

Lake-Effect Snow
Heavy snow in bands downwind of a large lake as cold air crosses warmer water.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2007Every state in 2007This day in weather historyWarnings in Michigan, February 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 18483, 18484.